Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 146, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2013, 3:56 PM CDT for Nodaway County, Worth County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2013, 3:56 PM CDT (20:56 UTC)
- Expired
- Sep 19, 2013, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Nodaway County, MO, Worth County, MO
The radar
The Des Moines radar (KDMX), 165 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 19, 2:43 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:34 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 19, 2:34 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 234 PM CDT Thu Sep 19 2013 .SHORT TERM...(This Evening through Tonight) Issued at 234 PM CDT THU SEP 19 2013 This afternoon, a line of thunderstorms has developed along a cold front from southwestern Iowa through southeastern Nebraska into north central Kansas. This cold front will continue to dive southeastward toward the area this afternoon with thunderstorms entering northwestern Missouri by 3PM. These storms will have the potential to be severe with the initial concerns being damaging wind and marginal hail. Instability this afternoon is more than sufficient with MUCAPE values between 1500-2000J/KG. Moisture is plentiful with dewpoints in the mid 60s to near 70. Mid level lapse rate are moderate which would support small to marginally severe hail possible this afternoon into the early evening. The low level lapse rates will be strong, and couple this with good vertical shear and, damaging winds will most likely be the main threat with little bowing segments possible. Another possible concern with these storms will be heavy rainfall as PWAT values are in the 1.50"-2.00" range and training may be a concern as winds parallel the boundary with this slow moving front. Although widespread flooding is not a concern with the recent dry conditions across the area, localized flooding will be possible if heavy rains train across the same area especially ones that are flood prone. Otherwise, these storms will continue to drop southeast with the front during the overnight hours with many areas picking up 1"-2" of precipitation and some local area picking up even more. This front will clear the area by Friday morning with just a few remaining showers across the extreme southern CWA around sunrise. .LONG TERM...(Friday through Thursday) Issued at 234 PM CDT THU SEP 19 2013 Friday-Sunday: A spectacular weekend is in store for the region as high pressure takes control on Friday. Lingering showers will quickly clear Friday morning, with skies clearing through the day. With fairly strong cold advection moving across the area, temperatures will only climb into the middle 70s in most areas. Little to no change in the forecast for the weekend as temperatures in the 70s are expected under a sunny sky. In response to mid-level troughing crossing the Rockies on Sunday, winds will turn to the south and usher in slightly warmer readings. Monday-Wednesday: The aforementioned mid-level trough will quickly sweep through the region on Monday, pulling limited moisture eastward through the Plains. A few scattered showers or thunderstorms will be possible as this wave moves through, however the highest rain chances will focus themselves over the Northern Plains on Monday. Dry conditions and warmer temperatures will return for the middle to end of next week as a large trough forms over the western third of the CONUS. Deep southwesterly flow will push high temperatures back above normal towards the upper 80s. Have bumped up temperatures a few degrees over populated guidance. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1236 PM CDT THU SEP 19 2013 Outflow boundary heading toward STJ appears to be washing out and morning showers and thunderstorms that were approaching the terminal have diminished. The main concern for aviators for the remainder of today will be a cold front which is currently extending from near Omaha to Great Bend. This front will continue to progress southeastward through the afternoon. Thunderstorms are expected to redevelop on this frontal boundary this afternoon and move into the terminals between 22Z-01Z. These storms are expected to form into a slow moving line of thunderstorms with periods heavy rainfall between 01Z-05Z at MCI. Stronger storms may be capable of strong winds of 30-50kts however difficulty in forecasting timing of these winds preclude a TAF mention. Otherwise in heavier storms there will be periods of temporarily reduced vsbys to 1-3SM as well as occasional MVFR cigs. Thunderstorms will continue through 06Z-09Z with no cig/vis restrictions and showers will end by 07Z-09Z. Winds will be out of the south-southwest out ahead of the cold front around 15kts with gusts around 25kts. FROPA will occur at the terminals between 01Z-03Z with wind veer to the northwest behind the front between 7-12kts. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...73 LONG TERM...Dux AVIATION...73
Hazardous weather outlook, Sep 19, 12:50 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1250 PM CDT THU SEP 19 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-201200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1250 PM CDT THU SEP 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THIS AFTERNOON...THUNDERSTORM ACTIVITY IS DEVELOPING ALONG A COLD FRONT ACROSS SOUTHEASTERN NEBRASKA INTO NORTH CENTRAL KANSAS EARLY THIS AFTERNOON. THUNDERSTORMS WILL MOVE INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI BY MID AFTERNOON AS THE COLD FRONT BEGINS MOVING THROUGH THE STATE. THESE AFTERNOON STORMS...ASSOCIATED WITH THE FRONT...MAY BE STRONG ENOUGH TO PRODUCE SOME ISOLATED SEVERE WEATHER THOUGH THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY WEATHER CONCERNS...THOUGH HEAVY RAIN MAY ALSO BE AN ISSUE GIVEN THE ABUNDANT MOISTURE AVAILABLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MELL
In the hours before
Special weather statement, Sep 19, 2:44 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
244 PM CDT THU SEP 19 2013
MOZ001-192000-
ATCHISON MO-
244 PM CDT THU SEP 19 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 300 PM CDT...
AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF PERU...OR 26 MILES WEST OF
TARKIO...MOVING EAST AT 50 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON COUNTY.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 117 AND 123.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4059 9576 4059 9571 4058 9525 4046 9569
4048 9570 4050 9569 4051 9570 4052 9566
4056 9567 4055 9569 4052 9570 4052 9576
4053 9577 4058 9578
TIME...MOT...LOC 1944Z 249DEG 47KT 4054 9580
LAFLINLocal storm report, Sep 19, 3:06 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND GST 3 NW ROCKPORT 40.44N 95.56W
09/19/2013 E60 MPH ATCHISON MO TRAINED SPOTTER
ESTIMATED 60 MPH WINDS...DAMAGE TO A FEW ROAD SIGNS.
POWERLINES DOWN IN ROCKPORT.
&&
MDUXLocal storm report, Sep 19, 3:16 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
316 PM CDT THU SEP 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG TARKIO 40.44N 95.38W
09/19/2013 ATCHISON MO LAW ENFORCEMENT
TREE DOWNED ONTO A HOUSE IN TARKIO...TIME ESTIMATED VIA
RADAR
&&
MDUXThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 2:44 PM CDT | Special Weather Statement | EAX | Atchison | 16 min |
| Sep 19, 3:15 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 30 min |
| Sep 19, 3:29 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 31 min |
| Sep 19, 6:21 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 24 min |
| Sep 19, 6:57 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Platte | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.